Wyoming, 2022

High Wind in Wyoming, February 28, 2022

February 28, 2022 · NWS CYS · 2 events in 2 counties and zones

High winds impacted the Arlington and Bordeaux gap areas with gusts greater than 70 mph leading to extended closures of Interstates 80 and 25 to light, high-profile vehicles. This event continued into March with a separate March StormData entry.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds impacted the Arlington and Bordeaux gap areas with gusts greater than 70 mph leading to extended closures of Interstates 80 and 25 to light, high-profile vehicles. This event continued into March with a separate March StormData entry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 28, 4:04 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 4:04 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
404 AM MST Mon Feb 28 2022

.SHORT TERM...(Today through Wednesday)
Issued at 305 AM MST Mon Feb 28 2022

Main forecast concern over the next few days will be locally
strong gusty winds across the Wind Prone areas of southeast
Wyoming. This part of the forecast is a bit tricky since in-house
models have struggled with the finer details of these wind events
over the last 48 hours. However, that may be due to the fact we
are starting to exit gap wind season more than anything else. High
Wind Warning for the Northern Snowy Range foothills (Arlington
and Elk Mountain) remains in effect starting early this afternoon.
Winds have been elevated in this zone all night even as 700mb
winds have lowered over the last few hours. Re-issued the High
Wind Warning for the Bordeaux area for the same time period with
all guidance showing a high probability of 60-65 MPH gusts by
late this evening. After a few hours of light winds, Bordeaux has
windy conditions at this hour with gusts of 35 to 45 mph. Current
model data shows the pressure gradient along the spine of the
Laramie Range relaxing a bit between now and shortly after sunrise
before it starts increasing again by the afternoon. Thought about
just extending the previous warning through this afternoon, but
expect this relative lull to persist for the next 6 to 10 hours.

The I-80 Summit and foothills are a bit less clear. Models have
backed off a bit with peak 700mb flow and 700-500mb subsidence
earlier in the afternoon before the low level pressure gradient
increases this evening. Usually when these two elements lag and
are not colocated, winds struggle to reach criteria. Therefore,
kept the High Wind Watch going for now and will let the next shift
take another look and monitor wind observations through the
afternoon.

Otherwise, the big warming trend advertised this week will get
going today and Tuesday. All models show a broad upper level ridge
axis increasing in amplitude and remaining across the Great Basin
Region and extending eastward into the Front Range through
Wednesday. 700mb temperatures between 0c to 5c are expected by
midweek, resulting in surface high temperatures well into the 60s
for the eastern plains/along and east of Interstate 25 corridor. A
few locations below 5000 feet may even push 70 degrees on
Wednesday. Further west, valley temperature inversions will be
slow to dissipate, but expect Rawlins, Saratoga, and Laramie to
rise into the 50s by Tuesday and especially Wednesday as the
lingering snow pack melts. Kept POP around zero with no
precipitation expected through Wednesday afternoon.

.LONG TERM...(Wednesday night through Sunday)
Issued at 154 AM MST Mon Feb 28 2022

Minimal changes to the long term forecast as warm mid-week
temperatures and a switch to wintry weather by the weekend still
look on track.

By Thursday, the upper-level ridge pushes further eastward over the
Rocky Mountains. This will give us one more day of 700 mb in the 0C
to +4C range, but sadly, this potentially marks the start of a cool-
down. Thursday's temperatures look to be about 5 to 10 degrees cooler
than Wednesday for areas east of the Laramie Range due to some
increased cloud cover. However, temperatures will still be well-above
average, hovering in the upper 50s and low 60s.

Friday, temperatures are still expected to be fairly mild, but
mostly cloudy skies out ahead of a cold front will keep temperatures
cooler than Thursday's. The cold front looks to move through the CWA
Friday evening/night, bringing precipitation with it. Due to mild
temperatures, places east of the Laramie Range will likely see rain
Friday evening. Rain will transition to snow by Saturday morning as
temperatures drop behind the front. Heaviest precipitation looks to
fall late Friday night into Saturday morning.

Snow showers will likely stick around through the weekend as the
upper-level trough the cold front is associated with lingers until
about Monday night. 6 to 10 day temperature and precipitation
outlooks suggest a more wintry pattern with below-normal
temperatures and above-average precipitation. Perhaps March will
come in like a lion and out like a lamb!

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 402 AM MST Mon Feb 28 2022

VFR conditions will prevail Monday. Winds at all terminals will
gradually strengthen through the morning hours. Gusts 20 to 30 kts
are expected during the afternoon. Widespread LLWS possible Monday
evening.

&&

.FIRE WEATHER...
Issued at 204 AM MST Mon Feb 28 2022

Warmer temperatures are expected through the middle of this week
as an upper level ridge sets up over the Front Range and adjacent
plains. Although relative humidities will lower between 20 to 35
percent through the week along with breezy conditions each
afternoon, fire weather concerns will be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 PM this afternoon to 8 AM MST Tuesday
     for WYZ106-110.

     High Wind Watch from 2 PM MST this afternoon through Tuesday
     morning for WYZ116-117.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 28, 5:58 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
558 AM MST Mon Feb 28 2022

WYZ101>105-107>109-111>115-118-119-011300-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
558 AM MST Mon Feb 28 2022

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wintry weather may return to southeast Wyoming Friday night and
next weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-011300-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
558 AM MST Mon Feb 28 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings and High Wind Watches remain in effect for the
Wind Prone areas of southeast Wyoming starting at 200 PM today.
Winds will remain elevated this morning before increasing this
afternoon. Gusts of 65 MPH are expected, with slightly lower gusts
for the southern Laramie Range and Foothills.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wintry weather may return to southeast Wyoming Friday night and
next weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-011300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
558 AM MST Mon Feb 28 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wintry weather may return to the western Nebraska Panhandle
Friday night through next weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 28, 8:24 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
824 AM MST MON FEB 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
02/28/2022  M60 MPH          PLATTE             WY   MESONET

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

&&

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 28, 8:34 AM MST to 11:59 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 2:32 PM MST on the 28th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for over 30 hours. High winds continued past midnight into March 1st with details in a separate March StormData entry.

High Wind, North Snowy Range Foothills

When
February 28, 8:34 AM MST to 11:59 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds with gusts greater than 60 mph. WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust 3 miles east-southeast of Elk Mountain at 10:26 AM MST on the 28th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 27 hours. High winds continued past midnight into March 1st with details in a separate March StormData entry.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001082, 1001084.